IG Living Blog
share

Dedicated to bringing comprehensive healthcare information, immune globulin information, community lifestyle and reimbursement news.

Posted on 15. May 2014

At a Loss for Words

By Rebecca Zook

“Sparrow, get off of those clean pillows!” I was in our laundry room, which has shelving for clean linens, bulk item storage and a place to hang clothes temporarily as they come out of the dryer - except it’s become more of a second closet for me. (My clothes just don’t seem to make it to the bedroom.) Ed walked in and heard me chastising our cat. 

“Uh, sweetheart, what pillows? I don’t see any pillows.” He’s teasing me. They were in fact several stacks of towels. In my head, I said towels, but that’s not what came out of my mouth. I wonder if I’m losing my mind. I had already forgotten my hearing aids twice. I never forget them. I have to reread anything I write three or four times to catch mistakes. Such as typing “booth” instead of “books.” On multiple occasions, instead of speaking the word that I have in my head, I say one that sounds very similar, but that doesn’t have the same meaning. Better yet, I can’t find the word I want at all until five minutes later when it suddenly pops into my head, at which point I speak it aloud completely out of context.

So when I saw the physician’s assistant for my oncologist on Tuesday before my infusion and he asked how I was, the first words out of my mouth were, “I’m OK, but Tamoxifen is making me stupid … (long pause) … and forgetful.” He laughed and asked why I thought that. So I added, “As an example, I forgot my hearing aids, so I may have trouble understanding you today.” 

I had done a little research already, of course, and ran across a few forums where other breast cancer patients were discussing a similar experience with Tamoxifen. I never gave birth to children, so I don’t have any personal experience with the “mommy brain” that is blamed on hormone fluctuations post-birth, but I figured if this drug’s job is to block hormones, then I’m likely finding myself in a similar predicament. I also keep calling our new cat she instead of he. Frankly, I doubt he cares and is just happy to be off the mean streets of Granbury and in a loving home with regular meals, but my mistake seems to bother Ed a bit, since he corrects me every time. Then I think of the TV show “The Closer.” If you were a fan, you’ll know why.

Josh, the PA, is nodding his head and has a slight bemused smile on his face as he’s listening to me detail my answer to the “why I think that” question. I’m trying to decide if I should be annoyed that he’s finding this amusing, but determine that it actually is, a little. Until he calls me “ma’am,” which does annoy me because in my head I’m still in my mid 20s. Then, he confirms it. “Yeah, it’s likely the Tamoxifen.” The Tamoxifen that I’m supposed to take for the next five years! It's only been a month, and I already feel like I’m going insane. Five years … or until I go into menopause naturally. “But my job is to be creative on demand. That’s a little hard to do when one’s brain is in apparent hormone withdrawal,” I implored. “And my obsessively detail-oriented nature is one of my strongest assets.” 

“There are other drugs, but they are usually given to post-menopausal women,” he tells me, and suggests I speak with the oncologist at my next appointment with her. He actually stated another oncologist’s name, and I said “That’s not right!” and then my brain suddenly decided for dramatic effect to completely lose the name of my actual oncologist. 

So, until this gets sorted out, please avoid going grammar Nazi on me. Forgive me if I put my glasses in the refrigerator or if I stop in mid-sentence at a complete loss for words. If I call towels pillows and pillows towels, or if I forget something I’m supposed to do for you, a gentle reminder would be appreciated. 

Now, I’m going to go reacquaint myself with writing lists and the wonder of post-it-notes.

  more

Comments (3) -

Jennifer
7:46 AM on Saturday, May 17, 2014

I'm right there with you! I am 50 something, haven't had to take your kind of medicine, but I can think one thing and something else, Unrelated comes out! Why is that! It drives me crazy, because I know that I thought it right, but what came out is so not it!

I have decided my favorite saying is, "It's Not Forever!" We just have to make it through this life time!

I really appreciated you article! Thank You!

Linda Thornrose
9:37 AM on Saturday, May 17, 2014

Bless your heart, I know this is hard for you!  Try not to be so hard on yourself and keeping up your sense of humor is key in my opinion.  God bless you as you travel this challenging journey and praying it will kick this cancer in the you know what!

Rebecca Zook
8:22 AM on Friday, May 23, 2014

Thank you guys for your responses. Smile

Add comment

Before submitting your comment, please review the IG Living privacy policy.

If you prefer to submit your comment privately, please email Abbie Cornett ACornett@IGLiving.com